JAMES H. LEWIS, M.D.; HYMAN J. ZIMMERMAN, M.D.; KAMAL G. ISHAK, M.D.; FLORABEL G. MULLICK, M.D.
Analysis of 24 cases of enflurane anesthesia-associated hepatic injury shows that the clinical, biochemical, and histologic features are similar to those seen with halothane- and methoxyflurane-related hepatitis. Postoperative fever was the presenting symptom in 19 patients. Jaundice occurred in 19 patients after a mean latent period of 8 days. Sixteen patients had been previously exposed to enflurane or halothane, and the latent period from exposure to the onset of symptoms or jaundice was shortened in these patients. There were five fatalities among the entire group. Liver biopsy most characteristically showed centrilobular necrosis, occasionally with ballooning degeneration and fatty change. The presumed mechanism of injury is metabolic idiosyncracy, and prior exposure to a haloalkane anesthetic may increase the risk of hepatic injury after enflurane administration.
Learn more about subscription options.
Register Now for a free account.
LEWIS JH, ZIMMERMAN HJ, ISHAK KG, MULLICK FG. Enflurane Hepatotoxicity: A Clinicopathologic Study of 24 Cases. Ann Intern Med. 1983;98:984–992. doi: 10.7326/0003-4819-98-6-984
Download citation file:
Published: Ann Intern Med. 1983;98(6):984-992.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only